Texas, 2023Damaging Winds and High Wind in Texas, July 10, 2023
July 10, 2023 · NWS LUB · 4 events in 4 counties and zones
Scattered thunderstorms developed late in the afternoon on the caprock in response to a potent short wave trough approaching the area and strong surface based instability. Very hot and dry near surface conditions allowed some thunderstorms to produce severe winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed late in the afternoon on the caprock in response to a potent short wave trough approaching the area and strong surface based instability. Very hot and dry near surface conditions allowed some thunderstorms to produce severe winds. A swath of severe winds occurred over central Lubbock County which produced tree damage at the Texas Tech University Health Sciences Center. A thunderstorm over Crosby County caused damage to trees, power lines, and a roof. Decaying showers led to severe wind gusts near Levelland (Hockley County). A Texas Tech University West Texas mesonet site south of Levelland measured a wind gust of 60 mph. At the same time, an AWOS station at Levelland Municipal Airport measured a gust to 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 10, 9:04 PM CST, 43 minutes earlier.
Area forecast discussion, Jul 10, 9:04 PM CST, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1004 PM CDT Mon Jul 10 2023
...New UPDATE...
.UPDATE...
Issued at 959 PM CDT Mon Jul 10 2023
We've updated the forecast to reduce PoPs and the severe threat
for the remainder of the night to account for the current relative
dearth of activity. However, with the upper wave moving overhead,
decent moisture, and a few boundaries roaming the forecast area,
we can't rule out some continued and additional shower and t-storm
activity through the early morning hours. The severe threat is
low, but some strong to near-severe wind gusts will be possible,
especially with any decaying t-storms.
&&
.SHORT TERM...
(This evening through Tuesday)
Issued at 232 PM CDT Mon Jul 10 2023
Isolated showers and thunderstorms continue to hold on across
portions of Cochran and Yoakum counties, although current radar
indicates them weakening. The main event will begin later this
afternoon as a potent upper shortwave approaches the region from the
northwest. Model SBCAPE values remain similar to previous runs,
peaking around 2500 J/kg on average. High-res guidance indicates
storms developing near the TX/NM border late this afternoon and
becoming more widespread (possibly forming into a squall line) as
they track eastward through the evening. A few storms may become
severe with large hail and damaging winds being the main threats.
Hail would be the primary concern early on with more discrete
storms, then wind would become the main concern thereafter as storms
form into more of a line. Much of the severe threat would be over by
midnight as they exit the forecast area, however some non-severe
storms may continue over portions of the South Plains through early
Tuesday morning. Tuesday generally looks to be a much quieter day as
a ridge builds to the southwest. A few isolated thunderstorms may
develop during the early afternoon hours under a weak shortwave,
however conditions overall will be much quieter, with mostly sunny
skies and triple-digit heat returning.
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 232 PM CDT Mon Jul 10 2023
The return of the heat remains the focus for the middle part of the
week, with somewhat cooler temperatures and occasional opportunities
for convection late week into the weekend.
The upper ridge currently centered near El Paso is progged to
amplify modestly while also expanding its influence eastward over
West Texas through Wednesday and Thursday. Building
heights/thicknesses, coupled with forecast 850 mb temperatures
pushing 32+ Celsius, all point to hot temperatures. We did mix in a
bit of the 75% percentile NBM for the high temps both Wednesday and
Thursday, since it appears the higher side of guidance is the proper
way to lean. This generally results in highs between 100 and 107
degrees for the entire CWA, "coolest" across the southwest Texas
Panhandle and northern South Plains and hottest over the the
southern South Plains into the Rolling Plains and southeast Texas
Panhandle. If these temperatures verify, a Heat Advisory will be
needed for the central and southern South Plains.
In addition, there is a weak signal in some of the NWP that the
heat, in combination with a subtle uptick in mid-level moisture,
could fuel late-day high-based convection across our northwestern
zones Wednesday and/or Thursday. However, confidence in measurable
precipitation in this pattern isn't particularly high and have
accepted the NBM PoPs which generally reside around 10%. Should a
storm manage to take root, spotty rainfall, lightning and strong,
gusty outflows will accompany the most robust activity.
Late week into the weekend a large closed low is projected to sink
southward through central Canada before pivoting toward the Great
Lakes early next week. This will result in broad cyclonic flow
taking up residence over much of the central and eastern CONUS while
the center of the upper high retrogrades into the Desert Southwest.
This will put the South Plains region on the southern fringe of west-
northwest to northwest flow aloft. At a minimum, this will result in
modest cooling, with highs generally expected to reside in the 90s
by the weekend. The pattern change will also renew storm chances, at
least across the northern zones, and perhaps for much/all of the
area if the mid-level flow is more northwesterly than currently
forecast. If we are really lucky (for those wanting cooler
temperatures and better storm chances), we could even see a frontal
zone edge into the region this weekend, though at the moment the 12Z
operational runs of the ECMWF, GFS and Canadian stall the front to
our north and northeast. Obviously, if the front does manage to move
in, it will provide cooler temperatures and higher storm chances
than are currently reflected in the gridded deterministic
forecast.
&&
.AVIATION...
(00Z TAFS)
Issued at 637 PM CDT Mon Jul 10 2023
VFR conditions will prevail through this TAF period. While
confidence continues for thunderstorm activity in the vicinity of
KPVW and KLBB around 02Z, and KCDS around 04Z. A period of strong
winds and/or reduced visibility will be possible with these
storms. With the passing of these storms, VFR conditions will
return and continue for the rest of the period, although there
remains uncertainty of developing stratus in the early morning.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...33
LONG TERM....23
AVIATION...12
Hazardous weather outlook, Jul 10, 8:58 PM CST, 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
958 PM CDT Mon Jul 10 2023
TXZ021>044-120300-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
958 PM CDT Mon Jul 10 2023
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Tonight.
Scattered showers and a few thunderstorms are expected tonight into
early Tuesday morning, mainly across areas west of the Interstate 27
and Highway 87 corridors. Severe weather is unlikely, however, some
of the activity could produce strong to near severe wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
High temperatures will approach Heat Advisory levels, near 105
degrees, on Wednesday and Thursday, mainly across southern portions
of the South Plains.
Thunderstorm chances may return to the far southwestern Texas
Panhandle by Wednesday or Thursday evening, but are more likely
across parts or much of the area Friday into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
In the hours before
Special weather statement, Jul 10, 5:55 PM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Lubbock TX
655 PM CDT Mon Jul 10 2023
TXZ043-110030-
Kent TX-
655 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of southern Kent County
through 730 PM CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Lake Alan Henry, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clairemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3297 10102 3313 10095 3321 10054 3296 10053
3297 10100
TIME...MOT...LOC 2355Z 263DEG 22KT 3304 10088
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MCSpecial weather statement, Jul 10, 9:34 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1034 PM CDT Mon Jul 10 2023
TXZ036-110400-
Crosby TX-
1034 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of Crosby County
through 1100 PM CDT...
At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ralls, or 8 miles west of Crosbyton, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crosbyton, White River Lake, Ralls, Lorenzo and Caprock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3368 10154 3381 10123 3369 10104 3359 10104
3343 10110 3339 10139 3340 10143
TIME...MOT...LOC 0333Z 322DEG 27KT 3364 10138
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MCThunderstorm Wind, Crosby
- When
- July 10, 9:47 PM CST
- Where
- Crosby County, Crosbyton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 33.670, -101.250
A cooperative weather observer reported wind damage to trees, power lines, and a roof in the city of Crosbyton.
Thunderstorm Wind, Lubbock
- When
- July 10, 9:52 PM CST to 10:11 PM CST
- Where
- Lubbock County, 6 mi SSW of Wolfforth to 2.51 mi WNW of Lubbock
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 33.420, -102.060
A swath of severe winds occurred across central Lubbock County. Strong straight line winds produced widespread tree damage near the Texas Tech University Health Sciences Center. A Texas Tech University West Texas mesonet site near Wolfforth measured a maximum severe wind gust of 76 mph. A Texas Tech University West Texas mesonet on the campus of Texas Tech University measured a wind gust of 63 mph.
Thunderstorm Wind, Dickens
- When
- July 10, 10:23 PM CST
- Where
- Dickens County, 1 mi W of Spur
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.480, -100.867
A Texas Tech University West Texas mesonet site near Spur measured a wind gust of 68 mph.
High Wind, Hockley
- When
- July 10, 10:51 PM CST to 10:55 PM CST
- Where
- Hockley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 10 to 31, 20236 deaths · 25 injured · 46 events
- Hail and Damaging Winds in Nebraska, July 10, 2023$14 million · 1 in hail · 8 events
- Flash Flooding and Flooding in Vermont, July 10 to 11, 2023$1.7 million · 16 events
- Flash Flooding in Vermont, July 10, 2023$2.0 million · 2 events
- Flooding in Massachusetts, July 10, 2023$1.6 million · 6 events
- Hail and Damaging Winds in Iowa, July 10, 2023$953,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Michigan, July 10, 2023$541,000 · 2 in hail · 20 events
- Wildfire in Washington, July 10 to 16, 2023$710,000 · 1 event
- Wildfire in Utah, July 10 to 12, 2023$300,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 10, 2023$102,000 · 1.75 in hail · 12 events
- Flash Flooding in Georgia, July 10, 2023$70,000 · 3 events
- Hail and Damaging Winds in Nebraska, July 10, 20232.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104485, 1104491, 1104486, 1104488.